Menu Close

Live Out Your Best Future

Take the first step toward addiction treatment by contacting us today.

Dangers of Snorting Hydrocodone

a bottle of pills representing the dangers of snorting hydrocodone

Hydrocodone has a high potential for use and is often used outside of prescription guidelines. Some people misuse this drug by crushing and snorting it, which can be very dangerous to the body and mind. The nose is filled with tiny blood vessels that are sensitive to foreign substances, like hydrocodone. If you’re suffering from a hydrocodone addiction, the team at Vertava Health can help. Call 888.601.8693 today to learn more about drug addiction treatment.

What Happens When Someone Snorts Hydrocodone

When someone inhales hydrocodone through the nose, it inflames the nasal tissue. Cells inside the nose may become infected and die, causing nosebleeds and possibly ruining a person’s ability to smell. With prolonged misuse, hydrocodone can eat away at the nasal tissue, which may leave a hole in the roof of the mouth (palate) or the wall between nostrils (nasal septum). This can make it difficult for someone to eat, drink, or even breathe normally.

Since the nose is connected to the throat, the snorted hydrocodone may drip onto the vocal cords, causing a sore throat and hoarse voice. Some of the drugs may get into the lungs as well. Snorting opioids has been linked to irritated lungs and worsened asthma.

Sometimes people use rolled paper, straws, or hollowed pens when snorting hydrocodone. Sharing drug paraphernalia that comes in contact with blood vessels in the nose has the potential to spread bloodborne diseases like Hepatitis C.

Besides the unique complications associated with snorting (insufflation) hydrocodone, the drug comes with many side effects regardless of the mode of ingestion. Adverse side effects like constipation and dehydration can occur even if hydrocodone is taken as prescribed, but prolonged or excessive use of the drug increases the risk.

Uncontrolled use of hydrocodone may result in:

  • Confusion
  • Drowsiness, dizziness, or weakness
  • Anxiety and mood swings
  • Itching, often with a rash
  • Nausea and vomiting
  • Difficulty breathing
  • Irregular menstruation
  • Impotency or decreased sexual desire
  • Agitation and hallucinations

When a person uses hydrocodone, their breathing may become depressed, and their brain does not receive adequate oxygen. This can cause a condition called hypoxia, which may result in long-term brain damage.

What Is Hydrocodone?

Hydrocodone is a synthetic opioid drug prescribed to treat moderate to severe pain, often after dental work, injuries, or surgical procedures. Generally, it is a white, oblong pill that a person can take orally.

As an opioid, hydrocodone attaches to receptors in the brain to produce pleasure, decrease pain, and slow breathing. The calm, pleasant feeling that results lead some people to keep taking hydrocodone even when they no longer need it as a painkiller.

Doctors often combine prescription hydrocodone with acetaminophen, an over-the-counter pain reliever and fever reducer branded as Tylenol. The hydrocodone and acetaminophen combination is available under many names, including Vicodin, Lortab, and Norco. Since long-term use of acetaminophen can cause severe liver damage, these combination drugs carry additional risks.

Why Do People Snort Hydrocodone?

When taken orally, hydrocodone travels through the body before entering the bloodstream and affecting the brain. When someone snorts hydrocodone, blood vessels in their nose absorb it, producing a quicker and more intense high.

Smoking and intravenous injection both take a substance to the brain faster than insufflation. However, these are not common methods of taking hydrocodone and have a reputation for being more dangerous. Snorting a drug is no safer than smoking or injection, but many people believe it is.

Can Hydrocodone Use Lead to an Addiction?

When someone takes hydrocodone for an extended period, they will likely develop a tolerance to it. The body adapts to the substance and requires the person to take a higher dose for the same effect. This can lead to physical dependence, a state in which someone must take hydrocodone in order for their body to operate normally.

Physical dependence often occurs alongside addiction, a mental craving for the drug that results in drug-seeking behaviors and compulsive use despite negative physical and social consequences.

Often, someone who becomes addicted to hydrocodone begins taking it as prescribed by their doctor. Over time, they take more and continue to take it longer than recommended. Because snorting hydrocodone takes it to the brain more quickly, they may begin to use it in this way, especially if they have built a tolerance to it.

Many states monitor controlled substances, making it more difficult for people to go doctor shopping and obtain multiple prescriptions. This may prevent some people from abusing prescription opioids, but those suffering from addiction may get hydrocodone on the street.

Sadly, some people who begin abusing prescription opioids eventually turn to heroin. This drug is also an opioid, so heroin has many of the same effects as hydrocodone, but it comes at a lower cost. It may also be more dangerous, as it is frequently laced with impurities and other substances like fentanyl, which can be deadly even in small doses.

Signs of a Hydrocodone Overdose

It is possible for someone to overdose on hydrocodone if they take too much at one time. Tolerance and prolonged use can cause a buildup in someone’s system as they continue to take higher doses, increasing the chance of overdose.

Snorting hydrocodone also raises the risk of overdose, as it enters the system more suddenly. If someone takes more than one dose nasally, it can cause a buildup of hydrocodone in their system that would not occur so quickly with oral administration.

The result of a hydrocodone overdose is extreme respiratory depression that can result in seizures, coma, or death. The risk of an overdose occurring is significantly higher if someone uses hydrocodone with other central nervous system depressants, such as alcohol or benzodiazepines.

Signs of a hydrocodone overdose may also include:

  • Narrow or widened pupils
  • Extremely depressed breathing
  • Slow or weak heart rate
  • Cold, clammy, or blue skin
  • Heavy drowsiness
  • Unconsciousness

Naloxone (Narcan) is a medication used to reverse the effects of an opioid overdose. Many first responders and law enforcement agents carry naloxone to help people who are experiencing an overdose. It is available as an over-the-counter nasal spray in many U.S. pharmacies.

Hydrocodone Withdrawal and Detox

If someone has developed physical dependence and suddenly stops taking hydrocodone, they may experience severe withdrawal symptoms. Insomnia, diarrhea, vomiting, goosebumps, muscle aches, and involuntary leg movement may be signs of hydrocodone withdrawal.

These symptoms are likely unpleasant and painful and may cause someone to continue taking hydrocodone to avoid withdrawal. This is a dangerous cycle that perpetuates physical dependence and addiction.

Before an individual can break free from a mental dependence (addiction), they must eliminate the physical dependence. This is done by detoxification, clearing hydrocodone out of someone’s system.

Because it is so difficult and potentially dangerous for an individual to undergo detox alone, medically supervised detox programs are available. These programs provide constant monitoring by medical professionals to ensure an individual’s safety and relative comfort during withdrawal.

Seek Treatment for Hydrocodone Addiction at Vertava Health

A person struggling with hydrocodone addiction does not have to be alone. Many inpatient treatment programs for opioid use disorder immerse the individual in a community of love and support. Getting away from everyday life is often the first step toward recovery.

Treatment programs at Vertava Health offer inpatient drug rehab centers that may be tailored to the individual. Many take a holistic approach to heal a person’s mind, body, and spirit. The best programs go beyond treating the addiction and also address underlying issues that may contribute to substance misuse.

Some treatment plans include medication-assisted treatment (MAT) for opioid addiction, which combines medication with various treatment methods such as behavioral therapy, counseling, and support groups. Other important aspects of treatment may be learning life skills, exercising coping techniques, and rebuilding family relationships.

To learn more about the dangers of snorting hydrocodone and explore treatment options for hydrocodone, contact Vertava Health at 888.601.8693 today.